Georgia, 2011

Hail in Georgia, April 21, 2011

April 21, 2011 · NWS TAE · 1 event in 1 county or zone

An upper level disturbance moved through the area and a few thunderstorms developed across south central Georgia. A few storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level disturbance moved through the area and a few thunderstorms developed across south central Georgia. A few storms produced hail. Most of the hail producing storms were located over southeastern Georgia and southern South Carolina, but one storm did produce nickel sized hail over Ben Hill county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 21, 7:56 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 21, 7:56 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 PM EDT THU APR 21 2011

.UPDATE...
THE CURRENT FORECAST APPEARS TO BE ON TRACK WITH FEW IF ANY
CHANGES NEEDED TO THE OVERNIGHT PERIOD. A WEAK STATIONARY FRONT
REMAINS DRAPED ACROSS CENTRAL GEORGIA WITH A FEW ISOLATED SHOWERS
AND THUNDERSTORMS OVER SOUTHWEST GEORGIA. AS A RESULT...WILL
RETAIN THE 20 POPS OVER THE GEORGIA ZONES FOR THE FIRST PART OF
THE EVENING. LOW TEMPERATURES LOOK LIKE THEY WILL BOTTOM OUT IN
THE LOW TO MID 60S FOR MOST AREAS.

&&

.AVIATION...
THROUGH 00Z SAT...THE LARGE MCS THAT MOVED ACROSS MS INTO AL
EARLIER TODAY HAS JUST ABOUT COMPLETELY DISSIPATED AND WILL NOT
IMPACT AREA TERMINALS. WE HAVE HOWEVER SEEN SOME LATE DAY
THUNDERSTORMS FIRE N AND W OF ABY. WE KEPT TEMPO GROUPS IN FOR
THIS TERMINAL ONLY THROUGH ABOUT 03Z. MODEL GUIDANCE IS MUCH LESS
SUPPORTIVE OF FOG FORMATION OVERNIGHT THAN FOR LAST NIGHT. FOR THE
MOST PART...WE LIMITED THE VSBY TO MVFR DURING THE PREDAWN HOURS.
WE DID KEEP IN SOME IFR CIGS AT ECP AND IFR VSBY AT VLD. LOOKING
AHEAD TO FRI AFTERNOON...CONVECTION SHOULD BE FAIRLY SUPPRESSED.
WE ONLY INCLUDED A PROB GROUP FOR TS AT VLD.

&&

.MARINE...
A CHECK OF THE LOCAL BUOYS THIS EVENING REVEALS SOUTHEASTERLY
WINDS OF 5 TO 10 KNOTS AND SEAS AROUND 2 FEET. SOUTHEAST WINDS
WILL CONTINUE THROUGH EARLY NEXT WEEK WITH HIGH PRESSURE SITUATED
NORTH OF THE WATERS. WINDS AND SEAS ARE FORECAST TO REMAIN BELOW
HEADLINE CRITERIA. HOWEVER...NOCTURNAL SURGES MAY PUSH WIND SPEEDS
UP OCCASIONALLY TO NEAR 15 KNOTS EACH NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   63  89  62  88  62 /  10  10   0  10  10
PANAMA CITY   66  80  65  81  66 /  10   0   0  10  10
DOTHAN        64  89  62  90  63 /  10  10  10  10  10
ALBANY        63  88  63  90  63 /  20  20  10  10  10
VALDOSTA      63  89  63  91  63 /  20  20  10  10  10
CROSS CITY    61  88  61  89  62 /  10  10  10  20  10
APALACHICOLA  65  80  65  81  66 /   0   0   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

UPDATE/MARINE...DVD
AVIATION...WOOL
Hazardous weather outlook, Apr 21, 7:37 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
837 PM EDT THU APR 21 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-221100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
837 PM EDT THU APR 21 2011 /737 PM CDT THU APR 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
ISOLATED EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH RAPIDLY
TONIGHT. SOME PATCHY FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE WEAK FRONTAL BOUNDARY WILL GRADUALLY DISSIPATE NORTH OF THE
REGION ON FRIDAY. LINGERING MOISTURE ACROSS NORTHEAST FLORIDA AND
SOUTHERN GEORGIA MAY GENERATE AN ISOLATED SHOWER OR STORM ON
FRIDAY AFTERNOON ALONG THE INTERSTATE 75 CORRIDOR. HIGH PRESSURE
WILL BUILD OVER THE REGION FOR THE WEEKEND CREATING DRY AND HOT
CONDITIONS WITH HIGHS IN THE LOWER 90S. THIS HOT AND DRY WEATHER
IS EXPECTED TO CONTINUE INTO THE FIRST PART OF THE UPCOMING WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD/GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ben Hill

When
April 21, 8:15 PM EST
Where
Ben Hill County, Fitzgerald
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.710, -83.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303501.